Session Time: None. Available on demand.
Disclosures: Nevin Vijayaraghavan, DO: No financial relationships or conflicts of interest
Case Diagnosis: Chemotherapy-Induced Bilateral Peroneal Mononeuropathies
Case Description: 15-year-old male with a history of Hodgkin’s Lymphoma and stem cell transplant who presented to clinic with a 3-year history of bilateral leg pain and foot drop. Symptoms began shortly after initiation of Vincristine chemotherapy for treatment of Hodgkin’s Lymphoma. He was on Vincristine for 3 months prior to transitioning to Brentuximab for 6 months. His symptoms initially began as diffuse neuropathic pain in all limbs followed by foot drop. Pain radiated from the posterior thigh to the posterior calf, but spared the foot. Symptoms mostly improved with aggressive physical therapy and bracing with ankle-foot orthoses, however he experienced persistent posterior leg pain when standing that resolved upon rest. Physical examination revealed normal sensation and full strength in the bilateral upper and lower limbs with exception of mild residual weakness with bilateral ankle dorsiflexion and mild tightness in the bilateral hamstrings.
Setting: Outpatient physiatry clinic within tertiary care system.Assessment/
Results: Magnetic resonance imaging (MRI) of the lumbar spine illustrated mild multilevel degenerative disc disease of the lumbar spine without significant spinal canal stenosis. Nerve conduction studies and electromyography illustrated evidence of acute on chronic bilateral peroneal mononeuropathies, localized on the right to the fibular head.
Discussion: Peroneal neuropathies are common compressive neuropathies of the lower limbs. In this case, the patient’s symptoms were atypical to be attributed to Vincristine-induced peripheral neuropathy. The abnormal electromyography studies confirming the bilateral peroneal neuropathies can be attributed to significant weight loss during chemotherapy leading to Slimmer’s paralysis. Slimmer’s paralysis is typically seen in individuals with rapid weight loss due to radical dietary changes or gastric bypass surgeries.
Conclusion: Slimmer’s paralysis can be an atypical cause of bilateral foot drop and should be considered in patients who have a history of weight loss due to chemotherapy.
Level of Evidence: Level V
To cite this abstract in AMA style:Vijayaraghavan N, Barton EA, Shuping L. Chemotherapy-induced Bilateral Peroneal Mononeuropathies: A Case Report of Atypical Slimmer’s Paralysis [abstract]. PM R. 2021; 13(S1)(suppl 1). https://pmrjabstracts.org/abstract/chemotherapy-induced-bilateral-peroneal-mononeuropathies-a-case-report-of-atypical-slimmers-paralysis/. Accessed September 22, 2023.
« Back to AAPM&R Annual Assembly 2021
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/chemotherapy-induced-bilateral-peroneal-mononeuropathies-a-case-report-of-atypical-slimmers-paralysis/